The indiscriminate use of antibiotics has created serious problems. Two episodes here given illustrate the misuse of penicillin. Patients for whom it is ordered should be questioned as to evidence of sensitivity, and after an injection they should be watched by a physician or nurse for 30 minutes. Reactions, if they occur, should be treated not with oxygen but with epinephrine or with steroids intravenously. The use of streptomycin is rarely followed by major complications, but its minor side-effects include contact dermatitis, and its toxic effects on the eighth cranial nerve, though not life-endangering, are distressing. Preliminary studies indicate that dihydrodesoxystreptomycin is less toxic. The fact that the tetracyclines are highly effective and can be given by mouth has resulted in widespread misuse. They can cause blood dyscrasia and anaphylactic reactions, but the most serious major hazard is superimposed staphylococcic enterocolitis and wound infections. There is a definite association between chloramphenicol and aplastic anemia. The rational use of antibiotics in the future depends on a return to strict aseptic technique in hospitals. The occasional temporary exclusion of one or more antibiotics from the hospital, long enough for the common pathogens to regain their sensitivity to it, would greatly improve the effectiveness and increase the safety of antibiotic medication.